Reducing liothyronine

Hi, thought I'd update my previous posts about problems with thyroid meds - liothyronine in particular.

My blood results are 14/2/14 T4 15.2 ( 9.9 - 19.2 )

31/12/14 T4 11.7 ( 9.9 - 19.2 ) T3 6.27 ( U/K )

8/6/15 FT4 15 ( 9 - 19 ) FT3 13.9 ( 3.6 - 6.5 )

My TSH has been < 0.01 throughout.

My GP was concerned that my T3 was too high and ordered me to reduce liothyronine from 20mg x 3 a day by one tab every 4 days. I've been doing this for three weeks. I am really suffering. I think my problem is with my blood sugar. I'm hungry all of the time - I actually crave food. I never do that. My weight is shooting up. I've gone up from 9st 3lb to 10st 1lb since October last year. Prior to that it had been constant.

I'm bloated, and uncomfortable - I can't wear my engagement ring !! I can barely do my jeans up. I've got a severe head ache most of the time - it gets worse the longer I go without food and subsides a bit about an hour after I've eaten. I'm suffering with irritable bowel - do not usually have this problem either. I'm having a lot of problems at night - can't get to sleep, can't stay asleep and I need to go to the bathroom numerous times. I'm really hungry and struggling not to get up and eat yet again. I'm getting increasingly tired. I have no memory either.

I've had problems with meds since late October last year. Up until then no problems at all on 3 x 20 mg lio and 100 mg levo for the past 8 years.

Since then I think my problems have been caused by problems with the tablets themselves probably the lio. I was definitely hypo through Nov to Feb then I had a couple of months when I was fine. Then I was hyper. I started a new batch ( to me ) of lio at the same time as I reduced. These have an expiration date of Feb next year so are quite old and probably well under strength.

I've been referred to a special consultant at Hull Royal on 4th August. I don't think I can go on as I am until then and my GP is pushing for me to reduce further. Does any one know anything about the consultants at Hull ? I do not have a name as I'm told I will see one of the team.

Can any one offer me any advice?

Is anyone else having problems with strength of thyroid meds. I have a different brand of levo each month and I have read that different manufacturers produce different tolerances.

I would add that I asked my GP for some further blood tests. I had numerous ones done and all came back within the normal range and no further action.

I'd really appreciate some help.

9 Replies

  • No one should reduce dosage to that degree its ridiculous no wonder you have so many symptoms

    I would suggest you need the T3 at 60mcg a day but cut back the levo as it could very well be that or its fillers making you ill or toxic

    It could be REVERSE T3 from poor levo conversion that's registering such a high T3figure

    You should never have brands switched month after month all levo meds should stay with same maker

    I would return to what you were taking T3 wise ( my husband and daughter were on 120mcg of t3 without ill effect other than horrendous joint pains thanks to the synthetic chemicals used in manufacture )

  • Hi, Thanks for your reply. I thought reducing one tab in 12 was quite gradual. I saw a different GP in Feb. He made me reduce 1 tab in 9. I lasted less than a month and put myself back up again. This time my gp has changed my prescription to two tabs a day in spite of my telling her that I could not do that immediately.

    I reduced my levo about 10 years ago. I was even worse. I saw a doctor after a month and he said I had to continue. After three months of being really ill, I was asked to increase my dose back to what I had been on previously as my T4 level was now dangerously low. I have steadfastly refused to lower either until this year when I have been so unwell.

    I have been on hypo meds for almost 20 years. I have always had what ever levo the chemist has in stock. I think there's only 6 or 7 manufacturers now as some amalgamated three or so years ago. It hasn't been a problem until 7 months ago.

    I am seriously thinking of going back up but I haven't got enough lio. I am thinking about self medicating on my previous dose. I would need to research buying lio from over seas.

  • Ahhhhhhhhhhhhhhh ok! I didn't understand what you'd written. Sorry! It's not such a huge reduction, after all. But I still think it would have been better to reduce the T4. :)

  • Oh, dear! I totally agree with RFU. Your doctor has no idea what he's doing. You shouldn't make huge changes in dose like that.

    Have you had your vit D, vit B12, folate, iron and ferritin tested? Craving food like that could mean you have nutritional deficiencies, which could affect the way your body uses the hormone you're giving it.

    I don't know why you think that a barch of lio with an expiration date of Feb next year would be under strength. I've been taking some that were well past their expiration date, and they hadn't lost all that much strength. I think it's just that you're not taking enough. Nothing is going to work if you don't take enough of it.

  • Hi, Thanks for your reply. I was found to be vit D deficient three years ago and am prescribed 2 x 400 mg tabs. I don't find this enough and supplement with 1 x 1000mg tab a day of my own. I was in the normal range a few months ago although I didn't get the actual result.

    Had blood test 29/6/15 incl. serum vit B12 - 617 ( 187.0 - 883.0 ), serum folate 14.9 ( 1.8 - 18.3 ), serum ferritin 29.9 ( 10 - 204 ), total white blood count 4.5 ( 4.5 - 13 ), Mean cell volume 84 ( 84 - 99 ),Neutrofil count 2.05 ( 2.0 - 7.5 ), Monocyte count 0.2 ( 0.2 - 0.8 ), Basil count 0.00 ( 0.0 - 0.2 ).

    I have no idea what these mean. I do seem to be at one end of the scale for some things but with in range.

    magnesium was also tested and a few other things but I was mid range for them. I was going to ask consultant about some of them.

    Gp told me that iron was the same as ferritin so was not tested.

    I have been a vegetarian for over 30 years so am at risk for a lot of these things and had not been tested before.

    I read on the net some months ago that lio loses strength quickly and should only have a life span on 12 months and not 24.

  • Well, I think I would trust the manufacturers on that one. It wouldn't be in their interests to make a mistake in the use by date, would it.

    Doctors often make the mistake of thinking that iron and ferritin are the same thing, but your ferritin is much too low. You would benefit from supplementing that. It should be at least mid range.

    Your b12 is ok, but optimal is now considered to be 1000.

    Ferritin is fine. But I don't know anything about the others.

    I would agree that your dose of vitamin D3 is too low.

  • Serum ferritin 29 says it all




    vit d3

    all HALFWAY IN THEIR RANGES otherwise your body simply cannot utilise the levothyroxine and you become toxic with reverse t3

    Hypothyroid trashes all manner of vitamins and minerals in your body no matter how good your diet

    My husband had beri beri and scurvy before he got diagnosed and ONLY when he switched to NDT did symptoms and vitamin deficiencies receede

  • Dizzy, you don't have to accept different makes of Levothyroxine. Tell your pharmacist whether you prefer Mercury Pharma or Actavis and ask to be dispensed your preferred make. If the pharmacist says no, ask for your prescription back and take it elsewhere.

    Part of the regulation of medicines is to ensure potency doesn't drop off during the 2/3 year shelf life.

    I don't know why your FT3 would suddenly go over range when you have been stable on 100mcg T4 and 60mcg T3 but it is now twice over range which means you are overmedicated. Overmedication can cause increased appetitite, fatigue and musculoskeletal pain.

    Ferritin 29 is low. Optimal is half way through range. Supplement iron and take each tablet with 500mg-1,000mg vitamin C to aid absorption and minimise constipation.

  • I lasted almost three weeks on my reduced dose - 11 tabs lio every 4 days instead of 12.

    Lots of tummy pains, irritable bowel, tiredness and eating constantly - up another 2 lbs.

    I put up with this in the hope that it would get better - it didn't.

    I then got chest pains - very short of breath an wheezy all the time. This got worse when I tried did any form of exercise. This really scared me. It got worse over three days before I decided I couldn't continue. I returned to my previous dose and the wheezing stopped after another three days. A couple of days later, bloating had gone - I can wear my rings again and my tummy has returned to normal.

    I see an endo on the 4th and am really hoping he is sympathetic.

You may also like...